- Too little insulin can cause blood glucose levels to become too high. Over time, elevated blood glucose levels put people with diabetes at risk for serious complications.
- Too much insulin can also be dangerous, causing hypoglycemia. Mild low blood glucose (BG) levels can cause irritability, shakiness, and sweating. As BG levels continue down, people can pass out and have seizures. Severe low BG can cause death.
- Treating low BG levels is not as easy in the elderly. If the elderly have problems in swallowing, juice and soda may not work and often taking time to chew foods takes too long to be effective. Too often people with type 2 diabetes do not have injectable glucagon, which can be used to bring BG levels back to normal rapidly.
March 23, 2014
Study, Elderly on Insulin More Vulnerable to Hypoglycemia
A recent study (link now broken), published on March 10 in the journal JAMA Internal Medicine states that the elderly were more than twice as likely to end up in the Emergency Room (ER) and five times more likely to be hospitalized. This is more than twice as likely to happen to those over 80 years old. Of course, the researchers are talking about those on insulin.
Managing insulin can be a complex endeavor as we age. Seniors that live by themselves or independently often have problems with vision (cataracts, glaucoma, or vision loss from aging). Add to this arthritis and other symptoms of aging and injecting insulin often becomes more difficult.
Complicate the above with varying stages of dementia and communication with caregivers becomes more difficult and often impossible. Unless the caregivers are extremely knowledgeable about diabetes, hypoglycemia symptoms are often missed and blood glucose testing may not be done as often as it should.
Some of the points that need remembering include:
In some nursing homes, the proper procedures are not followed. Doctors often have nurses inject a fixed amount of rapid acting insulin and then the patient does not eat a much food as they should. This can easily create hypoglycemia. I have even witnessed people with diabetes passing some of their food to others who wanted the extra food thus they had an episode of hypoglycemia.
One family was even present when their elderly mother passed food to another resident because she did not want the food to go to waste. Then they knew why their mother had hypoglycemia. Even talking to the nurses did not prevent this and they asked why carbs could not be counted after eating, and the nurses answered they did not count carbs and if the resident passed food, they were not going to sit and try to compute how many carbs has been passed to another resident.
All they were going to do was take the carbs the dietitian had said was in the meal for them and inject insulin based on that and any correction needed before the meal. This meant that residents developing hypoglycemia were sent to the emergency room for treatment.
Another problem for the elderly is often they develop hypoglycemia unawareness. When this happens, they often are asleep and the hypoglycemia is untreated and death may result.
People on two types of insulin often have problems and inject rapid acting near the long acting insulin. This in turn converts the long acting (12 or 24 hour insulin) into short or rapid acting insulin. Hypoglycemia is the result of this happening.
While excellent blood glucose management should always be practiced, Dr. Sei Lee, an associate professor in the division of geriatrics at the University of California, San Francisco, stressed in an accompanying editorial, that he recommends that most people over 80 with type 2 diabetes not be put on insulin therapy.
“It's important to note that people with type 1 diabetes must always take insulin, the researchers said. For people with type 2 diabetes, other medications may be available.”
This is an important issue and when caregivers are in the mix, they need the training to recognize what is needed and when. Most doctors do not take the time for caregiver education and this is not a good thing. There is much our doctors are doing to create harm.